Torsade de pointes in liver transplantation recipient after induction of general anesthesia: A case report

Eun Jin Chung, Yun Seok Jeon, Hyun Joo Kim, Kook Hyun Lee, Ji Won Lee, Kyoung Ah Han, Seung Hwan Jung

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Torsade de pointes (TdP) is an uncommon and specific form of polymorphic ventricular tachycardia, associated with a prolonged QT interval. Prolongation of the QT interval is the most widely recognized electrophysiological abnormality in patients with liver cirrhosis. We observed a case of TdP leading to cardiopulmonary resuscitation after the induction of general anesthesia, in a patient with liver cirrhosis scheduled for emergency cadaveric donor liver transplantation. The patient had mild QT prolongation on preoperative electrocardiography with a corrected QT (QTc) interval of 455 ms. Drugs used in the preoperative period can elongate cardiac repolarization. Sevoflurane and 5-hydroxytryptamine type 3 receptor antagonists such as palonsetron, used during general anesthesia may have triggered further QT prolongation, producing a fatal condition such as TdP. More caution and consideration in selecting drugs for anesthetic management are necessary for liver cirrhosis patients, especially in patients with preoperative QT prolongation.

Original languageEnglish
Pages (from-to)80-84
Number of pages5
JournalKorean Journal of Anesthesiology
Volume66
Issue number1
DOIs
Publication statusPublished - Jan 1 2014

Fingerprint

Torsades de Pointes
Liver Transplantation
General Anesthesia
Liver Cirrhosis
Preoperative Period
Receptors, Serotonin, 5-HT3
Cardiopulmonary Resuscitation
Ventricular Tachycardia
Anesthetics
Electrocardiography
Emergencies
Tissue Donors
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Anesthesiology and Pain Medicine

Cite this

Torsade de pointes in liver transplantation recipient after induction of general anesthesia : A case report. / Chung, Eun Jin; Jeon, Yun Seok; Kim, Hyun Joo; Lee, Kook Hyun; Lee, Ji Won; Han, Kyoung Ah; Jung, Seung Hwan.

In: Korean Journal of Anesthesiology, Vol. 66, No. 1, 01.01.2014, p. 80-84.

Research output: Contribution to journalArticle

Chung, Eun Jin ; Jeon, Yun Seok ; Kim, Hyun Joo ; Lee, Kook Hyun ; Lee, Ji Won ; Han, Kyoung Ah ; Jung, Seung Hwan. / Torsade de pointes in liver transplantation recipient after induction of general anesthesia : A case report. In: Korean Journal of Anesthesiology. 2014 ; Vol. 66, No. 1. pp. 80-84.
@article{32982321bcdc4ef99454ad0ac5004ee0,
title = "Torsade de pointes in liver transplantation recipient after induction of general anesthesia: A case report",
abstract = "Torsade de pointes (TdP) is an uncommon and specific form of polymorphic ventricular tachycardia, associated with a prolonged QT interval. Prolongation of the QT interval is the most widely recognized electrophysiological abnormality in patients with liver cirrhosis. We observed a case of TdP leading to cardiopulmonary resuscitation after the induction of general anesthesia, in a patient with liver cirrhosis scheduled for emergency cadaveric donor liver transplantation. The patient had mild QT prolongation on preoperative electrocardiography with a corrected QT (QTc) interval of 455 ms. Drugs used in the preoperative period can elongate cardiac repolarization. Sevoflurane and 5-hydroxytryptamine type 3 receptor antagonists such as palonsetron, used during general anesthesia may have triggered further QT prolongation, producing a fatal condition such as TdP. More caution and consideration in selecting drugs for anesthetic management are necessary for liver cirrhosis patients, especially in patients with preoperative QT prolongation.",
author = "Chung, {Eun Jin} and Jeon, {Yun Seok} and Kim, {Hyun Joo} and Lee, {Kook Hyun} and Lee, {Ji Won} and Han, {Kyoung Ah} and Jung, {Seung Hwan}",
year = "2014",
month = "1",
day = "1",
doi = "10.4097/kjae.2014.66.1.80",
language = "English",
volume = "66",
pages = "80--84",
journal = "Korean Journal of Anesthesiology",
issn = "2005-6419",
publisher = "Korean Society of Anesthesiologists",
number = "1",

}

TY - JOUR

T1 - Torsade de pointes in liver transplantation recipient after induction of general anesthesia

T2 - A case report

AU - Chung, Eun Jin

AU - Jeon, Yun Seok

AU - Kim, Hyun Joo

AU - Lee, Kook Hyun

AU - Lee, Ji Won

AU - Han, Kyoung Ah

AU - Jung, Seung Hwan

PY - 2014/1/1

Y1 - 2014/1/1

N2 - Torsade de pointes (TdP) is an uncommon and specific form of polymorphic ventricular tachycardia, associated with a prolonged QT interval. Prolongation of the QT interval is the most widely recognized electrophysiological abnormality in patients with liver cirrhosis. We observed a case of TdP leading to cardiopulmonary resuscitation after the induction of general anesthesia, in a patient with liver cirrhosis scheduled for emergency cadaveric donor liver transplantation. The patient had mild QT prolongation on preoperative electrocardiography with a corrected QT (QTc) interval of 455 ms. Drugs used in the preoperative period can elongate cardiac repolarization. Sevoflurane and 5-hydroxytryptamine type 3 receptor antagonists such as palonsetron, used during general anesthesia may have triggered further QT prolongation, producing a fatal condition such as TdP. More caution and consideration in selecting drugs for anesthetic management are necessary for liver cirrhosis patients, especially in patients with preoperative QT prolongation.

AB - Torsade de pointes (TdP) is an uncommon and specific form of polymorphic ventricular tachycardia, associated with a prolonged QT interval. Prolongation of the QT interval is the most widely recognized electrophysiological abnormality in patients with liver cirrhosis. We observed a case of TdP leading to cardiopulmonary resuscitation after the induction of general anesthesia, in a patient with liver cirrhosis scheduled for emergency cadaveric donor liver transplantation. The patient had mild QT prolongation on preoperative electrocardiography with a corrected QT (QTc) interval of 455 ms. Drugs used in the preoperative period can elongate cardiac repolarization. Sevoflurane and 5-hydroxytryptamine type 3 receptor antagonists such as palonsetron, used during general anesthesia may have triggered further QT prolongation, producing a fatal condition such as TdP. More caution and consideration in selecting drugs for anesthetic management are necessary for liver cirrhosis patients, especially in patients with preoperative QT prolongation.

UR - http://www.scopus.com/inward/record.url?scp=84894032111&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84894032111&partnerID=8YFLogxK

U2 - 10.4097/kjae.2014.66.1.80

DO - 10.4097/kjae.2014.66.1.80

M3 - Article

AN - SCOPUS:84894032111

VL - 66

SP - 80

EP - 84

JO - Korean Journal of Anesthesiology

JF - Korean Journal of Anesthesiology

SN - 2005-6419

IS - 1

ER -